Medical Dictionary Search Engines

Please be patient! It may take up to ONE minute to load all the Engines.
Problems? Please contact our support.


Search For


Specialty Search




Other encyclopedia topics: A-Ag Ah-Ap Aq-Az B-Bk Bl-Bz C-Cg Ch-Co Cp-Cz D-Di Dj-Dz E-Ep Eq-Ez F G H-Hf Hg-Hz I-In Io-Iz J K L-Ln Lo-Lz M-Mf Mg-Mz N O P-Pl Pm-Pz Q R S-Sh Si-Sp Sq-Sz T-Tn To-Tz U V W X Y Z 0-9   

Hydromorphone overdose

Alternative names

Poisoning from an overdose of the narcotic Dilaudid.

Poisonous Ingredient

  • hydromorphone

Where Found

  • Dilaudid


  • body as a whole
    • muscle spasticity
  • respiratory
    • breathing slow and labored
    • breathing shallow
    • no breathing
  • eyes, ears, nose, and throat
    • pinpoint pupils
  • skin
    • bluish colored fingernails and lips
  • gastrointestinal
    • spasms of the stomach and/or intestinal tract
  • heart and blood vessels
    • weak pulse
    • low blood pressure
  • nervous system
    • drowsiness
    • dizziness
    • lightheadedness
    • confusion
    • coma

Home Treatment

Call Poison Control Center for appropriate treatment.

Before Calling Emergency

Determine the following information:
  • the patient's age, weight, and condition
  • the name of the product (ingredients and strengths if known)
  • the time it was swallowed
  • the amount swallowed
  • if the medication was prescribed for the patient

Poison Control, or a local emergency number

They will instruct you if it is necessary to take the patient to the hospital. See Poison Control centers for telephone numbers and addresses. Take the container with you to the emergency room.

What to expect at the emergency room

Some or all of the following procedures may be performed:
  • Use gastric lavage .
  • Administer activated charcoal.
  • Give a counteracting drug (narcotic antagonist)--multiple doses if needed.
  • Administer intravenous fluids as needed.
  • Monitor the patient's breathing.
  • Treat the symptoms.

Expectations (prognosis)

If an antidote can be given, recovery from an acute overdose occurs within 1 to 4 hours.

Update Date: 2/12/2004

Cherlin Johnson, M.D., Department of Emergency Medicine, University of Southern California, Los Angeles, CA. Review provided by VeriMed Healthcare Network.

©2009 [Privacy Policy] [Disclaimer]
Last updated: Tue, 06 Jan 2009 00:20:03 GMT